Illinois, 2002

Winter Storm in Illinois, December 24 to 25, 2002

December 24 to 25, 2002 · NWS LOT · 4 events in 4 counties and zones

Low pressure tracked across Kentucky, southern Indiana and Ohio during the evening of December 24th and the morning of December 25th 2002. The storm left a band of snowfall between 5 and 7 inches across east central Illinois.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Low pressure tracked across Kentucky, southern Indiana and Ohio during the evening of December 24th and the morning of December 25th 2002. The storm left a band of snowfall between 5 and 7 inches across east central Illinois. Several locations reported 6 inches of snow with the highest snowfall total of 7 inches reported in Chatsworth in Livingston county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 24, 5:50 PM CST, 10 minutes earlier.

Area forecast discussion, Dec 24, 5:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
550 PM CST TUE DEC 24 2002

AVIATION DISCUSSION FOR 00Z TAFS

AFTER LOOKING THRU ALL AVAILABLE DATA AND LATEST 18Z RUNS...ALONG
WITH RADAR AND SFC TRENDS...LOOKS LIKE JUST SOME VERY LIGHT SNOW AT
RFD TO A LITTLE DUSTING IN CHI TERMINALS TO LITTLE HEAVIER AT GYY.
AS LATEST RADAR SHOWS...DRY LOW LEVELS ABOVE THE LAKE CLOUDS EATING
UP THE SNOW. EARLY EVE SNOW AT CHI TERMINALS JUST SOMER VERY WEAK
LAKE EFFECT...NOT SYSTEM SNOW. THIS LOWER LEVEL HAS TO MOISTEN UP
FIRST SO SOME EARLY HIGH LEVEL OMEGA WASTED. BEST HIGH LEVEL OMEGA
FROM ABOUT 03-07Z WITH COLUMN SATURATED SO ONLY A FEW HOURS OF LOWER
VIS WITH THE SNOW. HIGH LEVEL OMEGA THEN PULLS OUT SO SNOW WILL
DIMINISH TO JUST FEW FLURRIES. SHOULD BREAK DURING WED AFTERNOON.

AF

PUBLIC FORECAST DISCUSSION

UPPER LEVEL LOW PRESSURE SYSTEM OVER WESTERN MISSOURI WILL TRACK TO
THE ATLANTIC COAST BY MIDDAY WEDNESDAY...THEN DEEPEN CONSIDERABLY AS
IT ACCELERATES EAST NORTHEAST TO THE CANADIAN MARITIMES. DEFORMATION
ZONE SETTING UP JUST NORTHWEST OF THE 8H LOW TRACKING UP THE OHIO
RIVER PUTS THE HEAVIEST SNOWS OVER CENTRAL AND SOUTHERN
ILLINOIS...INDIANA...AND OHIO. NORTHERN ILLINOIS AND NORTHWEST
INDIANA WILL BE ON THE PERIPHERY OF THESE SNOWS...WITH A STRONG
GRADIENT FROM SE TO NW. GARCIA AND LEMO METHODS IMPLY THREE TO FIVE
INCH ACCUMS. TIMEFRAME OF SNOW IS SHORTER THAN A WHOLE PERIOD...BUT
THIS IS OFFSET BY SLIGHTLY STRONGER THAN NORMAL UPPER DYNAMICS...AND
BASED ON UPSTREAM TRENDS...THE SNOW ADVISORY FOR THE SOUTHEAST THIRD
OF THE FORECAST AREA REMAINS WARRANTED. FURTHER NORTH AND WEST SNOWS
WILL BE CONSIDERABLY LIGHTER...WITH JUST CHANCE POPS FOR MEASURABLE
SNOWS FAR NW.

PROGRESSIVE SYSTEM TO PULL OUT LATE OVERNIGHT...LEAVING JUST CLOUDS
AND A FEW FLURRIES MOST AREAS...WITH LIGHT SNOW TAPERING OFF
SOUTHEAST. DECENT SUBSIDENCE SHOULD CLEAR US OUT WEDNESDAY
NIGHT...ALLOWING TEMPERATURES TO COOL OFF. LONGER TERM MODELS
ADVERTISE RISING HEIGHTS AND RIDGING THIS WEEKEND...WITH
PROPORTIONATELY HIGHER TEMPERATURES.

AVIATION DISCUSSION FOR 18Z TAFS
NEW MODELS DATA/SURFACE REPORTS SUGGEST SNOW WILL BEGIN SOMEWHAT
LATER THAN EALIER THINKING. TIME SECTIONS INDICATE UVV MAX JUST
BEFORE 00Z BUT COLUMN SATURATION LAGS BY SEVERAL HOURS. HAVE MOVED
SIG SNOW BACK IN TIME TO MATCH THIS GUIDANCE. AS SYSTEM PROGRESSES
EASTWARD SNOW SHOULD TAPER TO FLURRIES THEN STOP BY/AROUND MORNING.
THOUGH VSBYS EXPECTED TO IMPROVED WITH END OF SNOW, CIGS WILL REMAIN
MVFR THROUGH THE REMAINDER OF THE TAF VALID TIME.

.CHI...SNOW ADVY TONIGHT ALG/S PNT-IKK-VPZ

JHV
Hazardous weather outlook, Dec 24, 6:00 AM CST, 12 hours before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-
019-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CST TUE DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY

LIGHT SNOW IS EXPECTED TO DEVELOP FROM CENTRAL ILLINOIS INTO
NORTHERN INDIANA THIS AFTERNOON. WHILE HEAVIER ACCUMULATION WILL BE
SOUTH OF THE AREA...THERE IS SOME POTENTIAL FOR LIGHT ACCUMULATION
BY THIS EVENING SOUTH OF ROUGHLY A PONTIAC ILLINOIS TO VALPARAISO
INDIANA LINE. SNOWFALL IS EXPECTED TO INCREASE THIS EVENING...WITH 3
TO 5 INCHES TOTAL ACCUMULATION POSSIBLE IN THE AFOREMENTIONED AREA
BY WEDNESDAY MORNING. SNOWFALL AMOUNTS WILL DECREASE SHARPLY TO THE
NORTH. HOLIDAY TRAVEL MAY BE IMPACTED ACROSS SOUTHERN PORTIONS OF
THE FORECAST AREA LATE TODAY AND TONIGHT.

.SPOTTER INFORMATION STATEMENT...NO SPOTTER ACTIVATION IS
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY AND SOMEWHAT WARMER WEATHER IS EXPECTED THROUGH SATURDAY UNDER
HIGH PRESSURE. ANOTHER LOW PRESSURE SYSTEM WILL BRING A CHANCE OF
RAIN OR SNOW TO THE REGION SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...NO SPOTTER ACTIVATION IS
ANTICIPATED.

RATZER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Livingston

When
December 24, 6:00 PM CST to December 25, 4:00 AM CST
Where
Livingston forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Winter Storm, Ford

When
December 24, 6:00 PM CST to December 25, 4:00 AM CST
Where
Ford forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Winter Storm, Iroquois

When
December 24, 6:00 PM CST to December 25, 4:00 AM CST
Where
Iroquois forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

Winter Storm, Kankakee

When
December 24, 6:00 PM CST to December 25, 4:00 AM CST
Where
Kankakee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326682, 5326683, 5326684, 5326685.